Alert archive / North Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 45, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 1, 2018, 3:55 PM EDT for Surry County, Wilkes County, Yadkin County, North Carolina. It was in force for 65 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 1, 2018, 3:55 PM EDT (19:55 UTC)
- Expired
- Jun 1, 2018, 5:00 PM EDT
- In force
- 65 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Surry County, NC, Wilkes County, NC, Yadkin County, NC
The radar
The Roanoke radar (KFCX), 98 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 4:00 PM EDT | TSTM WND DMG | 2 W Elkin, NC | MULTIPLE REPORTS OF TREES DOWN. |
| Jun 1, 4:50 PM EDT | TSTM WND DMG | 2 Sse Elkin, NC | TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.9 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -192 J/kg
- Mixed-layer LCL
- 1371 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
524
WUUS51 KRNK 011955
SVRRNK
NCC171-193-197-012100-
/O.NEW.KRNK.SV.W.0045.180601T1955Z-180601T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
355 PM EDT FRI JUN 1 2018
The National Weather Service in BLACKSBURG has issued a
* Severe Thunderstorm Warning for...
Southwestern Surry County in northwestern North Carolina...
East central Wilkes County in northwestern North Carolina...
Northwestern Yadkin County in northwestern North Carolina...
* Until 500 PM EDT
* At 354 PM EDT, a severe thunderstorm was located over Pleasant
Hill, moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Elkin...
Fairview...
Jonesville...
Ronda...
and Mountain Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3616 8089 3627 8100 3643 8080 3630 8062
TIME...MOT...LOC 1954Z 249DEG 10KT 3626 8091
HAIL...1.00IN
WIND...60MPH
$$
RS3 follow-up statements
811
WWUS51 KRNK 012027
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
427 PM EDT FRI JUN 1 2018
NCC171-193-197-012100-
/O.CON.KRNK.SV.W.0045.000000T0000Z-180601T2100Z/
Surry NC-Wilkes NC-Yadkin NC-
427 PM EDT FRI JUN 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR
SOUTHWESTERN SURRY...EAST CENTRAL WILKES AND NORTHWESTERN YADKIN
COUNTIES...
At 426 PM EDT, a severe thunderstorm was located over Fairview,
moving northeast at 20 mph. This storm is weakening, but another
storm near Ronda moving northeast at 20 mph will become severe, so
the warning continues.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Elkin...
Fairview...
Jonesville...
Ronda...
and Mountain Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3616 8089 3627 8100 3643 8080 3630 8062
TIME...MOT...LOC 2026Z 241DEG 8KT 3634 8068
HAIL...1.00IN
WIND...60MPH
$$
WP602 WWUS51 KRNK 012040 SVSRNK Severe Weather Statement National Weather Service BLACKSBURG VA 440 PM EDT FRI JUN 1 2018 NCC171-193-197-012100- /O.CON.KRNK.SV.W.0045.000000T0000Z-180601T2100Z/ Surry NC-Wilkes NC-Yadkin NC- 440 PM EDT FRI JUN 1 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT FOR SOUTHWESTERN SURRY...EAST CENTRAL WILKES AND NORTHWESTERN YADKIN COUNTIES... At 439 PM EDT, a severe thunderstorm was located over Pleasant Hill, moving east at 20 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Elkin... Fairview... Jonesville... Ronda... and Mountain Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare immediately for DAMAGING WINDS. For your safety, move to an interior room on the lowest floor of a sturdy building. Stay away from windows. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. When it is safe to do so, please send your reports of hail of any size, as well as reports of any wind damage, including downed trees or large limbs, to the National Weather Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be shared on the National Weather Service Blacksburg Facebook page and on Twitter. && LAT...LON 3616 8089 3627 8100 3643 8080 3630 8062 TIME...MOT...LOC 2039Z 253DEG 19KT 3624 8087 HAIL...<.75IN WIND...60MPH $$ WP
392
WWUS51 KRNK 012059
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
459 PM EDT FRI JUN 1 2018
NCC171-193-197-012109-
/O.EXP.KRNK.SV.W.0045.000000T0000Z-180601T2100Z/
Surry NC-Wilkes NC-Yadkin NC-
459 PM EDT FRI JUN 1 2018
...THE SEVERE THUNDERSTORM WARNING FOR
SOUTHWESTERN SURRY...EAST CENTRAL WILKES AND NORTHWESTERN YADKIN
COUNTIES WILL EXPIRE AT 500 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3616 8089 3627 8100 3643 8080 3630 8062
TIME...MOT...LOC 2059Z 249DEG 10KT 3626 8081
$$
WPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:34 PM EDT, 1 hour 21 minutes earlier.
Area forecast discussion, Jun 1, 2:34 PM EDT, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 234 PM EDT Fri Jun 1 2018 .SYNOPSIS... Showers and thunderstorms will move across the Appalachians and central mid Atlantic region before a weak cold front pushes through the region later tonight. Low pressure developing along the front near the Mid- Atlantic coast will keep unsettled weather in place for much of the weekend. Another weak cold front then crosses the region Sunday night into Monday before drier weather under high pressure arrives for early next week. && .NEAR TERM /THROUGH SATURDAY/... As of 220 PM EDT Friday... Pronounced MCV ahead of an approaching cold front is rotating through the mountains of TN/NC. This should provide enough support to overcome lingering boundary layer stability spread across the region by outflow from upstream MCS early this morning. Convection is starting to blossom upstream and expect it will continue to develop as it slides across the region. The threat for locally heavy rain will continue with flooding concerns dictated by storms that manage to cluster together and/or train over the same location. Severe threat is limited by a lack of shear and expect the more robust storms to be found from the Blue Ridge eastward where instability is best. The cold front will push through the region this evening as a trof moves out of the Ohio valley and settles along the middle Atlantic coast as a vertically stacked closed low. This will keep a moist northwesterly flow of air across the region and generate upslope showers west of the Blue Ridge overnight, with downsloping conditions to the east helping showers to dissipate. As spokes of short wave energy rotate around the closed low and diurnal instability returns after daybreak Saturday, expect showers and thunderstorms to once again blossom across the Appalachians and central mid Atlantic region, especially across eastern portions of the area. Tonight will be on the warm side once again with readings in the 60s, but Saturday will be notably cooler with highs in the low/mid 80s in the east, mid/upper 70s to the west. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... As of 220 PM EDT Friday... Closed 500MB low will be centered over the Delmarva Peninsula Saturday night and will remain in place through Sunday night when a deeper upper low coming out of the Great Lakes boots it offshore. Temperatures aloft will be lower on Monday so lapse rates may be larger and high enough to produce some instability for showers under the core of the upper low. Models also showing some upper diffluence on Monday which will aid in lift. Will have highest probability of rain when the front comes through Sunday afternoon through Sunday night, then isolated showers in the mountains on Monday. At the surface the low associated with the first upper low will be just off the Virginia coast. Rainfall around this low may still be heavy, especially in the Virginia piedmont on Saturday night and Sunday. A strong cold front will cross through the region on Sunday night. Low level jet behind the front will be around 30 knots from the northwest Sunday night and Monday. Will increase wind speeds for higher elevations for this time frame supported but decent pressure rises Sunday night. Precipitable water values of 1.5 inches an higher get shoved out of the region by this front. && .LONG TERM /TUESDAY THROUGH FRIDAY/... As of 220 PM EDT Friday... Long wave trough continues to dig over the eastern United States Tuesday through Thursday with a closed low crossing somewhere over New England on Wednesday. Not much change in position of the large upper ridge in the southwest and south central United States but this feature extends east Thursday and Friday so as upper trough axis moves offshore Mid Atlantic region will stay in a modest northwest flow pattern but with higher 500MB heights. The bigger push of cooler air comes into the region on Wednesday, but ECMWF not quite as aggressive with cooler temperatures as past few runs. Warm up will be quick to return as 850MB temperatures will be back around +18 by Friday. Aside from a small chance of upslope showers, expect Tuesday through Friday to be dry. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... As of 220 PM EDT Friday... Thunderstorms are developing upstream ahead of an approaching cold front and will be spreading into TAF sites this afternoon. Will once again go with VFR and vicinity as prevailing and amend once convection becomes more certain at an airfield. The front will push through this evening and allow showers to gradually dissipate east of the Blue Ridge with VFR conditions expected, while moist upslope flow develops west of the Ridge allowing showers to linger and IFR cigs to develop. Low confidence in fog potential east of the Ridge where clearing is expected so will not mention in TAFs. No fog expected in the west due to lingering clouds though KBLF may have reduced vsby as ridge tops may get into the stratus deck. Slight improvement to MVFR expected west of the Ridge on Saturday with VFR, possibly down to MVFR, to the east as showers and thunderstorms redevelop courtesy of a stacked closed becoming established over the mid Atlantic coast. Winds will generally be light through the period. .Extended Aviation Discussion... By Sunday the upper flow turns more to the northwest as trough heads east, so will see some improvement in cigs, though will still see scattered showers/storms around, and possibly some late night/early morning fog. Improving conditions look to develop on Monday although northwest flow likely to keep some sub-VFR cigs over the mountains where showers may still be possible. Should finally see more in the way of widespread VFR on Tuesday as high pressure builds in resulting in a drier northerly flow. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...MBS NEAR TERM...MBS SHORT TERM...AMS LONG TERM...AMS AVIATION...MBS/JH
Hazardous weather outlook, Jun 1, 2:45 PM EDT, 1 hour 10 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 245 PM EDT Fri Jun 1 2018 NCZ001-002-018-019-VAZ007-009>020-022>024-WVZ042>044-507-508-020900- Ashe-Alleghany NC-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-Wythe- Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath- Roanoke-Botetourt-Rockbridge-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 245 PM EDT Fri Jun 1 2018 This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ003>006-020-VAZ032>035-043>047-058-059-020900- Surry-Stokes-Rockingham-Caswell-Yadkin-Patrick-Franklin-Bedford- Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax- Charlotte- 245 PM EDT Fri Jun 1 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. There is a marginal risk of severe thunderstorms this afternoon into this evening. The primary threat will be isolated to widely scattered damage from strong thunderstorm wind gusts. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 1, 3:35 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
335 PM EDT FRI JUN 1 2018
NCZ019-012000-
Wilkes-
335 PM EDT FRI JUN 1 2018
...A CLUSTER OF THUNDERSTORM WILL AFFECT NORTHEASTERN WILKES
COUNTY...
Until 400 PM EDT
At 331 PM EDT, a cluster of thunderstorm was located over Dockery,
moving northeast at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm. Also, torrential downpours from slow moving storms may have
rainfall rates of 2 to 3 inches per hour and may cause localized
flooding and ponding of water on roadways. Do not drive your vehicle
through flooded roadways.
Locations impacted include...
North Wilkesboro...
Ronda...
Traphill...
Hays...
and Pleasant Hill.
LAT...LON 3615 8111 3629 8120 3637 8100 3637 8098
3638 8098 3639 8096 3635 8090 3634 8090
3633 8088 3629 8087 3625 8087
TIME...MOT...LOC 1931Z 244DEG 11KT 3627 8108
RSSpecial weather statement, Jun 1, 3:44 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
344 PM EDT FRI JUN 1 2018
VAZ032-012015-
Patrick-
344 PM EDT FRI JUN 1 2018
...A STRONG THUNDERSTORM WILL AFFECT
NORTH CENTRAL PATRICK COUNTY...
Until 415 PM EDT
At 344 PM EDT, a strong thunderstorm was located over Mabry Mill,
moving east at 10 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Woolwine...
Charity...
Meadows Of Dan...
and Buffalo Ridge.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3670 8046 3671 8046 3672 8046 3675 8042
3674 8040 3676 8040 3686 8019 3676 8009
3665 8043
TIME...MOT...LOC 1944Z 259DEG 10KT 3674 8038
RSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 8:26 PM EDT | Special Weather Statement | RNK | Stokes, Surry, Wilkes, Yadkin | 64 min |
| Jun 1, 3:35 PM EDT | Special Weather Statement | RNK | Wilkes | 25 min |
| Jun 1, 4:04 PM EDT | Special Weather Statement | RNK | Surry | 26 min |
| Jun 1, 4:05 PM EDT | Special Weather Statement | RNK | Wilkes | 25 min |
| Jun 1, 4:18 PM EDT | Severe Thunderstorm Warning | RNK | Surry | 20 min |
| Jun 1, 4:58 PM EDT | Special Weather Statement | RNK | Stokes | 32 min |
| Jun 1, 5:05 PM EDT | Special Weather Statement | RNK | Yadkin | 25 min |
| Jun 1, 5:20 PM EDT | Severe Thunderstorm Warning | RNK | Yadkin | 42 min |
| Jun 1, 6:10 PM EDT | Special Weather Statement | RNK | Rockingham | 35 min |
| Jun 1, 6:42 PM EDT | Special Weather Statement | RNK | Rockingham | 33 min |
| Jun 1, 7:02 PM EDT | Special Weather Statement | RNK | Caswell | 28 min |
| Jun 1, 7:33 PM EDT | Special Weather Statement | RNK | Caswell | 42 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.